PDA

View Full Version : Steroid dosage and weight loss



Corella
07-25-2012, 08:39 PM
Hi Everyone

I have been on Dexamethasone since March 1st - starting at 2mg and getting down to 0.5mg and in total I have gained 10kgs.

The dex has helped hugely with my Sjogrens as in pain relief and getting saliva back and I am on Plaquenil - just reduced to 300mg (Rheumy assessed my height of 5ft 6inches and adjusted it from 400mg).

I was prescribed Imuran which made me very sick indeed so he took me off that and is going to do a lip biopsy as well - he is a pretty good Rheumy and said my body is 'trying hard to be a lupus patient' as I have a marvellous malar rash (sorry but I have to make a joke of it)

Due to my weight gain and already being over weight, the specialist is quite concerned and said dex is far more potent than preds and works in a different way and has changed me to 5mg of preds which is about equal to 1mg of Dex so technically has increased it a bit.

Well my saliva production is fabulous, I have cut out a middle dose of painkillers and overall I feel better, my appetite is minimal and had been for a while as my stomach doesnt work properly due to the dryness.

He said I may well lose some of the weight on the 5mg of Preds as I am very sensitive to the Dex and steroids in general and 5mg is a 'maintenance dose'.

Really and as a matter or urgency I have to get my weight down as I am in the obese range and there is diabetes in my family, Rheumy reckons it will just take time. I am going to see a personal trainer as I have to be careful doing weight bearing exercises as I get bursitis in my hips.

Can I ask if any of you have managed to get your weight down on 5mg of Preds? I am eating sensibily and compared to the over eating I was doing on 2mg of Dex, I am doing very well now and am regimental in my eating regime.

Its so hard, being over weight is bad for my joints, I cant go swimming as the chlorine burns my lungs and to lose weight I have to be more active.

How have you all managed it? (those of you on steroids). I hate steroids but I love them - if that makes sense but I am all too aware of the dangers of being in the obese weight range and just want to get the weight down - as does my Rheumy.

tgal
07-25-2012, 10:17 PM
Don't ask me. I have been on 40 mg for over a year ( down from 60 with the MTX) and I huge. If anyone has an answer to this I will be listening. I can't lie though... Ice cream sure does taste good now lol

Corella
07-25-2012, 10:31 PM
I have to say that one the higher dose I would get angry at people suggesting a nice apple when I had my steroid very erratic blood sugars. Now I have a sparrows appetite, a typical day for me is porridge for breakfast, 2 carrots as a snack, bowl of soup and wholemeal role for lunch with a live yoghurt and for evening meal some veggies but anything with no meat in it as my stomach is so dry its not working properly and if I eat meat or anything bigger than a small plate of rice/pasta/veggies then my tummy swells up.

I am so sensitive to them the Rheumy said I cant go any higher than this now, I just dont want diabetes to add to my collection. Oh yes, he mentioned sjogrens with lupus overlap but at the moment I only have a raised ANA and CRP so how can he tell if I have that?

He wants the lip biopsy to rule out other AI diseases as well.

jmail
07-26-2012, 04:48 PM
Prednisone is what I've constantly been on, currently on 60 a day in an attempt to get things under control again, after I reacted to something (probably the plaquenil, unfortunately). My blood sugar is almost always over 350 at this dose. I'd been on 20 a day for several months and had put on 15 lbs (just shy of 7kilograms) in just a few months, in spite of my efforts. When I was doing 5 a day, and even up to 10 in spurts, I didn't have an issue, and my blood sugar was almost diet controllable. When I'm down in that dose range, I'm usually able to do fine with my body weight just with light exercise (I can't do exertion stuff anyway) and doing a modified diabetes diet, where you do one protein gram for every two carb grams you consume, and you do smaller, more frequent "meals" so that you don't "spike" with your blood sugar. When your blood sugar spikes, the "energy" of the food basically gets stored as fat, and isn't used by the body. You can "search" on the internet for examples of the diet, but it's best if you consult your doc(s) for help with it. They may want to modify it for you. Now, no miracles with it either. My wife won't hardly notice a difference over the course of a month, but with me, I'll drop pounds within a week, as soon as I get my prednisone back down. Patience and working with your docs is important, especially since it may not work for you, and a doc will have more/better ideas. Good luck with it.

LindaJ
07-31-2012, 09:10 PM
I am very familiar with steriods. I took prednisone for forty years, mostly at 5mg, but with flairs up to 40mg or 60mg. Weight gain only occured with me on the high dosages of over 20. However, I learned to cut my sodium down to @ 1,000mg per day. The next time I had a flair, I didn't gain weight and get that 'moon face'. My doctors thought I wasn't taking my meds! Did you get a change in the shape of your face too? If so, I think it's cutting the sodium that will help you for sure.

Corella
08-09-2012, 12:57 AM
On 5mg of preds and still no weight loss - I am officially in the Obese range for my BMI and doctor is concerned. My rhuemy is away on leave so my GP said I could try alternate day therapy on steroids to see what happens.

Well the first morning I didnt take the preds, felt liberated 'this drug does not control me!' I thought. Then as the day wore on I began to feel tired.

That night I was starting to hurt and yesterday morning woke up in agony, joints hurting, one finger swollen, aching all over - it was awful. Took my pred at 8am as it was my 'day on' for preds and by the early afternoon it was really hitting me that I had none the day before.

So when hubby came home last night I told him much to his relief that preds are my friend and I accept that for the time being I cannot manage without them.

I am however, going to try and take charge - get a dietician referral as my stomach isnt working due to the sjogrens, so I cant eat meat at all and can only eat very small portions of anything and even have to take laxatives to make my bowels work.

My joints hurt when I exercise and swimming is out due to the chlorine but I will see my personal trainer and get a program worked out for me.

But one thing is for sure, being a size 12 as opposed to a 14-16 is no good if you are too sick to get off the chair. And it appears to me, that by stopping the steroids I am punishing my body in a far greater way than the risk of potential side effects.

One day, one day was all it took to make me truly realise just what the steroids do for me. I guess I just have to work out how I can lose weight and exercise and get used to a 'new kind of normal'.